Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 50, NWS Topeka, KS

June 7, 2007Douglas County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 7, 2007, 4:14 PM CDT for Douglas County, Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 2007, 4:14 PM CDT (21:14 UTC)
Expired
Jun 7, 2007, 7:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Douglas County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:30 PM CDTFLASH FLOOD6 N Baldwin City, KSBARRICADED ROAD 1 MILE NORTH OF VINLAND DUE TO HIGH WATER FROM FLASH FLOODING.
Jun 7, 4:30 PM CDTHEAVY RAIN 5.253 Sw Lawrence, KS
Jun 7, 4:38 PM CDTFLASH FLOOD5 S Lawrence, KSWATER REPORTED OVER 900 BLOCK OF 1055. NO DEPTH GIVEN.
Jun 7, 5:15 PM CDTFLASH FLOOD3 Wnw Eudora, KSCOUNTY ROAD BARRICADED DUE TO HIGH WATER FROM FLASH FLOODING.
Jun 7, 5:54 PM CDTFLASH FLOODEudora, KS1/4 MILE WEST OF EUDORA...WATER WAS GOING OVER THE SPILLWAY OF A PRIVATE RETENTION POND AND ACROSS THE DRIVEWAY 6 TO 8 INCHES DEEP. MEASURED 3.6 INCHES OF RAINFALL FOR A STORM TOTAL.
Jun 7, 7:12 PM CDTHEAVY RAIN 4Eudora, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 072117
FFWTOP
KSC045-080015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU JUN 7 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 412 PM CDT...LOCAL LAW ENFORCEMENT REPORTED CREEKS WERE RUNNING 
  FULL JUST SOUTH OF LAWRENCE DUE TO VERY HEAVY RAIN. RADAR          
  ESTIMATED THAT 2 TO 2.5 INCHES OF RAIN HAS FALLEN SINCE 2 PM AND   
  AN ADDITIONAL INCH OF RAIN IS LIKELY DURING THE NEXT HOUR. THIS    
  COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  VINLAND...
  PLEASANT GROVE...
  LONE STAR...
  EUDORA...
  SOUTHERN LAWRENCE...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3872 9551 3873 9522 3886 9505 3898 9505
      3896 9510 3897 9514 3897 9518 3901 9518
      3883 9550

$$
2 follow-up statements
000 
WGUS73 KTOP 072236
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT THU JUN 7 2007

KSC045-080015-
DOUGLAS-
532 PM CDT THU JUN 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
DOUGLAS COUNTY...

AT 528 PM CDT...WEATHER SPOTTERS REPORTED CREEKS WERE RUNNING FULL 
NEAR EUDORA AND SURROUNDING AREAS. RADAR ESTIMATES THAT AROUND 3 
INCHES OF RAINFALL HAS FALLEN ACROSS DOUGLAS COUNTY WITH SOME 
LOCALIZED HIGHER AMOUNTS. RAIN CURRENTLY FALLING OVER THE AREA COULD 
CAUSE CREEKS AND SMALL STREAMS TO RISE OUT OF THEIR BANKS. 

LOCATIONS IMPACTED INCLUDE...
PLEASANT GROVE...EUDORA AND SOUTHEASTERN LAWRENCE

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3873 9550 3876 9525 3889 9505 3898 9505
      3896 9510 3897 9514 3897 9518 3881 9549

$$
000 
WGUS73 KTOP 080007
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT THU JUN 7 2007

KSC045-080017-
DOUGLAS-
707 PM CDT THU JUN 7 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT FOR DOUGLAS
COUNTY...

AT 707 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3873 9550 3876 9525 3889 9505 3898 9505
      3896 9510 3897 9514 3897 9518 3881 9549

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:38 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 7, 3:38 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUN 7 2007

.DISCUSSION...

IMMEDIATE FORECAST CONCERNS ARE SEVERE THUNDERSTORMS THROUGH THIS
EVENING AND THEN THUNDERSTORM CHANCES AGAIN THIS WEEKEND INTO NEXT
WEEK.

TONIGHT...TORNADO WATCH WILL REMAIN IN EFFECT THIS EVENING ACROSS
EAST CENTRAL KS UNTIL THE DRYLINE MOVES THROUGH.  VERY STRONG WIND
SHEAR AND SUFFICIENT INSTABILITY IN FRONT OF THE DRYLINE PROMPTED
THE TORNADO WATCH THROUGH THE EVENING HOURS.  THUNDERSTORMS HAD
ALREADY DEVELOPED ALONG THE WESTERN EDGE OF THE WATCH BOX AT
FORECAST TIME.  SUPERCELLS AND ORGANIZED LINE SEGMENTED
THUNDERSTORMS ARE POSSIBLE.  SEE THE LATEST HAZARDOUS WEATHER
OUTLOOK OR THE LATEST WATCHES AND WARNINGS IN THE CWA FOR THE LATEST
SEVERE WEATHER UPDATE.

THE DRYLINE/FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH THE ENTIRE
FORECAST AREA THIS EVENING...SHORTLY AFTER 10 PM.  BEHIND THE
DRYLINE/FRONTAL BOUNDARY DEWPOINT VALUES HAVE FALLEN OFF SHARPLY AND
CONDITIONS BEHIND THE BOUNDARY HAVE APPROACHED RED FLAG WARNING
CRITERIA WITH RELATIVE HUMIDITY VALUES FALLING BELOW 20 PERCENT AND
WIND GUSTS ABOVE 25 MPH.  BECAUSE THE AREA FOLIAGE IS VERY GREEN AT
THIS TIME...AND THE GROUND IS RELATIVELY MOIST NO COUNTIES IN THE
FORECAST AREA INDICATED CRITICAL FUELS FOR FIRE DANGER THUS NO RED
FLAG WARNING WAS ISSUED FOR THE REMAINDER OF THE AFTERNOON HOURS.
SKIES WILL REMAIN MOSTLY CLEAR BEHIND THE DRYLINE UNTIL A SECONDARY
SURGE OF COOLER AIR WORKS SOUTH THROUGH THE CENTRAL PLAINS.  THE
BOUNDARY OF THIS SECONDARY SURGE WAS CURRENTLY OVER WESTERN NE
PUSHING SOUTHEAST.  TIMING OF THIS BOUNDARY WOULD BRING IT INTO
NORTH CENTRAL KS AROUND 06Z AND THEN THROUGH EAST CENTRAL KS BY
12Z.  FORECAST SOUNDINGS INDICATE THAT A DECK OF STRATA CUMULUS WILL
DEVELOP OVER THE AREA OVERNIGHT.  BETWEEN THE DRIER AIR...AT LEAST
PART OF THE NIGHT WITH MOSTLY CLEAR SKIES AND THE SECONDARY SURGE OF
COLD AIR OVERNIGHT EXPECT LOWS TO FALL INTO THE LOWER TO MID 50S
ACROSS THE CWA.

TOMORROW...HIGH PRESSURE BEHIND THIS SECONDARY BOUNDARY WILL SETTLE
IN OVER NORTHEAST KANSAS ALLOWING FOR FAIR WEATHER AND MOSTLY SUNNY
SKIES.  THICKNESS VALUES INDICATE HIGHS IN THE MID 70S FOR MOST
LOCATIONS...BUT BUMPED TEMPS INTO THE UPPER 70S ACROSS NORTH CENTRAL
KS WHICH HAS A CHANCE TO CATCH SOME RETURN SOUTHERLY FLOW ON THE
BACKSIDE OF THE SURFACE HIGH BEFORE SUNSET.

SURFACE HIGH WILL MOVE SLOWLY EAST INTO MISSOURI WITH RETURN FLOW
BEGINNING NEAR 12Z SATURDAY. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES
EXPECT MORNING LOWS IN THE LOWER TO MID 50S.

MOISTURE WILL MOVE NORTH INTO EASTERN KANSAS DURING THE DAY SATURDAY
WITH DEW POINTS IN THE LOW TO MID 60S EXPECTED BY 00Z SUNDAY.
THUNDERSTORMS ARE LIKELY TO DEVELOP SATURDAY EVENING ACROSS THE
WESTERN PLAINS...THEN IN WAA REGIME ACROSS NORTHEAST KANSAS AHEAD OF
A MID LEVEL TROUGH MOVING ACROSS NORTH CENTRAL KANSAS. THINK BEST
CHANCES WILL BE AFTER 06Z SUNDAY.

ON SUNDAY A SHORTWAVE WILL MOVE ACROSS THE STATE IN MOISTURE RICH
AND UNSTABLE ENVIRONMENT. POTENTIAL WILL EXIST FOR SOME SEVERE
STORMS SUNDAY ALONG WITH LOCALLY HEAVY RAINFALL.

FOR THE EXTENDED MONDAY THROUGH THURSDAY LEANED TOWARD THE CONSENSUS
OF USING THE ECMWF AND THE GFS ENSEMBLE MEAN FOR THE FORECAST. LEE
TROUGH WILL REMAIN ESTABLISHED ACROSS THE WESTERN PLAINS WITH
SOUTHWEST FLOW AT 500 MB WITH OCCASIONAL SHORTWAVES MOVING OVER THE
TOP OF THE SOUTHERN PLAINS RIDGE. UPPER TROUGH MOVES THROUGH IN THE
WEDNESDAY NIGHT EARLY THURSDAY TIME PERIOD. SO EXPECT OFF AND ON
PRECIPITATION MAINLY AT NIGHT AND LATE AFTERNOON THROUGH THE
MAJORITY OF THE WEEK. RIDGE BEGINS TO BUILD INTO FRIDAY SO WEEKS END
LOOKS LIKE IT SHOULD BE DRY. HIGHS IN THE 80S TO NEAR 90 WITH LOWS
IN THE 60S. PERIOD WILL ALSO BE A BIT ON THE HUMID SIDE THROUGH THE
MIDDLE OF THE WEEK.

&&

.AVIATION...
ALL TAF SITES ARE ALREADY BEHIND THE DRYLINE SO THE NEXT 24 HOURS
ARE RELATIVELY QUIET IN TERMS OF AVIATION WEATHER.  GUSTY WESTERLY
WINDS WILL VEER AROUND TO THE NORTH OVERNIGHT WITH THE PASSAGE OF A
SECONDARY COLD AIR BOUNDARY.  WITH THE PASSAGE OF THIS SECONDARY
BOUNDARY A DECK OF SCATTERED STRATA CUMULUS.  THIS DECK IS EXPECTED
TO BE RIGHT AROUND THE MVFR LEVEL...SO WILL HAVE TO MONITOR FOR
POSSIBLE BROKEN MVFR DECK OVERNIGHT...BUT CURRENT FORECAST SOUNDINGS
INDICATE THE PROFILE IS PRETTY DRY AT THE TIME OF THE BOUNDARY
PASSAGE...SO WAS NOT CONVINCED IN A CEILING DEVELOPING.  AS HIGH
PRESSURE MOVES IN BEHIND THE BOUNDARY WINDS WILL BECOME LIGHT AND
VARIABLE TOMORROW AFTERNOON AND ANY REMAINING CU DECK IS EXPECTED TO
DISSIPATE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 7, 4:06 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT THU JUN 7 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-082115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
406 PM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING MAINLY ALONG
AND SOUTH OF A LAWRENCE TO EMPORIA LINE. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.
ALSO VERY HEAVY RAINFALL MAY CAUSE FLASH FLOODING OF LOW LYING
AREAS AND SMALL CREEKS ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY NIGHT THROUGH
WEDNESDAY. AT THIS TIME IT APPEARS THAT SOME OF THE STORMS
COULD BE SEVERE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT ALONG AND SOUTH OF A LAWRENCE TO
EMPORIA LINE. ALSO...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS
OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jun 7, 2:45 PM CDT, 1 hour 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT THU JUN 7 2007

KSZ040-072015-
DOUGLAS-
245 PM CDT THU JUN 7 2007

THROUGH 315 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE LONE STAR...PLEASANT GROVE...CLINTON STATE
PARK...VINLAND...SOUTHERN LAWRENCE AND EUDORA.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:22 PM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington5 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.